Is humira an effective drug in relieving psoriatic symptoms?
I have plaque psoriasis patches and have aches in my ankles and feet in the morning that gradually fade once I get moving. I have heard that Humira has been used to treat psoriasis. Is this an option that is safe to pursue?
Humira is a drug that was manufactured as an antagonist to the body's own TNF alpha, which stands for tumor necrosis factor. TNF is heavily involved in the development of psoriasis, and it has been demonstrated that by decreasing the amount of active TNF, psoriasis symptoms improve. Numerous studies and sufficient evidence exists at this time that adalimumab (as it is known to doctors) is effective. It offers additional benefits including a relatively simple and infrequent dosing schedule, that help many people to prefer it over the other options. Because it does suppress some of the body's immune function, those with a history of tuberculosis should discuss this with their doctors prior to beginning therapy so as to not develop worsening tuberculosis. As with all medications, there are some adverse reactions that individuals can have while taking Humira. For this reason, you should speak with your provider to see if the risks are worth the possible benefits for you. More conservative treatments, such as phototherapy, are generally preferred over these medications initially, with these relatively expensive options preserved for later dates and disease that does not respond completely. Please speak to your doctor or dermatologist about whether or not this would be an effective and safe option for you.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.